Link between Seroquel and Heart Problems?

Posted by Majic @majic, Nov 5, 2017

My psychiatrist put me on Seroquel approximately 4-5 years ago, on a low dose of 100mg, as a sleep aid.
Apparently it is used as an anti-psychotic in high doses, however in low doses it can be used as a sleep aid because of its anti-histamine properties (that are found in allergy pills for example that make you sleepy).

Fast forward to this past June, and I was diagnosed with Stage 4 Congestive Heart Failure, the “idiopathic cardiomyopathy” kind, idiopathic meaning the doctors don’t know how or why I now have this. It came on VERY suddenly.

I was hospitalized for a week, all of the ‘usual’ tests, and I was free of any clots or blockages. My ejection fraction was 20-25%.
Trying to find a cause:
A virus? I haven’t been sick in a long time, not even a cold.
I have never smoked or used illicit drugs; I have maybe a dozen alcoholic drinks per year, and there is no history of heart failure in my family. So they went through all of my current meds to see if there was a cause.
I have been on Seroquel (100mg), Clonazepam as needed, Wellbutrin, and Citalopram (20mg) for years.
After the doctors did some quick research, the Cardiologist took me off the Seroquel immediately, saying heart failure was a possible side effect, however extremely small the chance might be.

My psychiatrist has since told me “it’s not the Seroquel”.

It’s a long shot, but has anyone been told their Seroquel use led to heart failure?

Thank you for any help.

Interested in more discussions like this? Go to the Mental Health group.

I took different strengths of Seroquel throughout my 30’s and 40’s ranging from 25mg. up to 200mg. for depression and anxiety. I am now in my early 50’s and approx. 80 lbs. overweight after being prescribed Lithium for 2 years — to date I have never experienced any heart issues. This is also surprising to me as my paternal grandfather passed away at 48, paternal grandmother at 58, my father at 54, and my maternal grandfather at 62 — all from heart attacks.

REPLY

I have just titrated off of Seroquel. From 400 mg, to 200, to 100, and 50. One of the reasons I wanted to come off it was that my heart would pound in my chest when I was trying to fall asleep. It didn't happen every night but he did happen regularly. It frightened me. So I asked to come off it. Having a hard time sleeping though. I was diagnosed with congestive heart failure five years ago. After reading your post, I wonder if it was a Seroquel that caused the congestive heart failure. I've never had high blood pressure, heart problems you're not running my family, no smoking, no drinking, no illegal drugs. I wonder if it was the Seroquel. Has anyone else had heart pounding problems while taking the Seroquel? Has it been explained why they occur??

REPLY
Please sign in or register to post a reply.
  Request Appointment